Iowa, 2005

Funnel Cloud in Iowa, June 13, 2005

June 13, 2005 · NWS DVN · 1 event in 1 county or zone

A strong cap prevented convection from developing during the daylight hours. The cap weakened with sunset and allowed a mini-supercell to rapidly develop in a semi-moist atmosphere with plenty of vertical speed shear.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cap prevented convection from developing during the daylight hours. The cap weakened with sunset and allowed a mini-supercell to rapidly develop in a semi-moist atmosphere with plenty of vertical speed shear. Spotters, law enforcement, and the general public from Olin, Anamoso, and Monticello reported 1 and possibly 2 funnel clouds from the storm in a triangular area formed by the 3 cities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 1:44 PM CST, 6 hours 26 minutes earlier.

Area forecast discussion, Jun 13, 1:44 PM CST, 6 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT MON JUN 13 2005

.SYNOPSIS...
UNSEASONABLY STRONG STORM SYSTEM TO SLOWLY MOVE ACROSS THE REGION
THROUGH TUESDAY. PATTERN CHANGE ASSOCIATED WITH SYSTEM WILL BRING
COOLER AND LESS HUMID CONDITIONS TO THE AREA FOR MUCH OF THE WEEK.

&&

.DISCUSSION...
FCST NOT OVERLY CLEAR CUT FOR TONIGHT. NONLINEAR PROCESSES ARE IN
CONTROL WHICH WILL DETERMINE THE WHEN AND WHERE THAT CONVECTION WILL
OCCUR. ONE FACTOR THAT MAY BE PLAYING INTO ALL THIS IS THE DRY
ANTECEDENT CONDITIONS WHICH MIGHT PREVENT ANY WIDESPREAD CONVECTION.
WILL BE MAKING LAST MINUTE ADJUSTMENTS TO TONIGHT AFTER OBSERVING
SATELLITE TRENDS.

TUESDAY THROUGH WEDNESDAY EVENING AREA UNDER STRONG CYCLONIC FLOW
WITH INDIVIDUAL IMPULSES MOVING ALONG IN THE FLOW. SHOULD SEE SOME
DIURNAL CONVECTION ON TUESDAY WITH THE BETTER CHANCES ACROSS THE
NORTH. WEDNESDAY MORE OF A QUESTION MARK. MODELS DON/T REALLY SHOW
ANY IMPULSE IN THE FLOW ALOFT AND OVERALL CYCLONIC FLOW IS NOT
NEARLY AS STRONG. THERE MAY BE A WEAK IMPULSE THAT IS BEING SMOOTHED
OUT BY THE MODELS SO WILL GO WITH EVEN LOWER CHANCES FOR SHRA WITH
AGAIN THE BEST CHANCES NORTH.

THURSDAY THROUGH MONDAY LOOKS TO BE QUITE ATTM. LOW LEVEL EASTERLY
FLOW DOMINATES FOR SEVERAL DAYS BEFORE TURNING TO THE SOUTHEAST.
MAIN BENEFIT IS COOLER TEMPERATURES AND LESS HUMID CONDITIONS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

08
Hazardous weather outlook, Jun 13, 4:47 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
547 PM CDT MON JUN 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141030-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
547 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THE OUTLOOK AREA.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING INTO
THE EARLY MORNING. AN ISOLATED SEVERE STORM WITH HAIL UP TO NICKEL
SIZE AND 50 MPH WINDS WILL BE POSSIBLE WEST OF A MANCHESTER...TO
CEDAR RAPIDS...TO WASHINGTON LINE...BETWEEN 7 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A PERIOD OF DRY WEATHER WILL ESTABLISH ITSELF MIDWEEK FOR THE
EXTENDED RANGE. WHILE THE ENTIRE AREA WILL REMAIN DRY... THOSE
AREAS THAT DO NOT RECEIVE RAIN EARLY IN THE WEEK WILL BE
PARTICULARLY VULNERABLE TO DRY CONDITIONS AS THE REGION IS
ALREADY DRIER THAN NORMAL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NO LONGER NECESSARY TONIGHT.

MCCLURE

In the hours before

Special weather statement, Jun 13, 2:33 PM CST, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
333 PM CDT MON JUN 13 2005

IAZ040>042-051>054-063>068-076>078-087>089-098>099
-140400-
BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-
JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-
LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA-
WASHINGTON IA-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 474 IN
EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 21 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JACKSON               JOHNSON
JONES                 LINN                  MUSCATINE
SCOTT

IN NORTHEAST IOWA

BUCHANAN              DELAWARE              DUBUQUE

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

THIS INCLUDES THE CITIES OF...CLINTON...BURLINGTON...MANCHESTER...
MAQUOKETA...MOUNT PLEASANT...MARENGO...FAIRFIELD...CEDAR RAPIDS...
WAPELLO...VINTON...MUSCATINE...ANAMOSA...DUBUQUE...SIGOURNEY...
INDEPENDENCE...IOWA CITY...FORT MADISON...KEOSAUQUA...
BETTENDORF...DAVENPORT...WASHINGTON AND TIPTON.
Special weather statement, Jun 13, 3:06 PM CST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 PM CDT MON JUN 13 2005

ILZ025>026-034>035-140400-
HANCOCK IL-HENDERSON IL-MCDONOUGH IL-WARREN IL-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
476 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 4 COUNTIES

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

THIS INCLUDES THE CITIES OF...OQUAWKA...MACOMB...
CARTHAGE AND MONMOUTH.

IAZ040>042-051>054-063>068-076>078-087>089-098>099
-140400-
BENTON IA-BUCHANAN IA-CEDAR IA-CLINTON IA-DELAWARE IA-
DES MOINES IA-DUBUQUE IA-HENRY IA-IOWA IA-JACKSON IA-
JEFFERSON IA-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-
LINN IA-LOUISA IA-MUSCATINE IA-SCOTT IA-VAN BUREN IA-
WASHINGTON IA-

TORNADO WATCH NUMBER 474 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 21 COUNTIES

IN EAST CENTRAL IOWA

BENTON                CEDAR                 CLINTON
IOWA                  JACKSON               JOHNSON
JONES                 LINN                  MUSCATINE
SCOTT

IN NORTHEAST IOWA

BUCHANAN              DELAWARE              DUBUQUE

IN SOUTHEAST IOWA

DES MOINES            HENRY                 JEFFERSON
KEOKUK                LEE                   LOUISA
VAN BUREN             WASHINGTON

THIS INCLUDES THE CITIES OF...MAQUOKETA...MARENGO...
CEDAR RAPIDS...TIPTON...BURLINGTON...MANCHESTER...WAPELLO...
VINTON...MUSCATINE...KEOSAUQUA...MOUNT PLEASANT...INDEPENDENCE...
WASHINGTON...CLINTON...FAIRFIELD...IOWA CITY...ANAMOSA...
SIGOURNEY...BETTENDORF...DAVENPORT...DUBUQUE AND FORT MADISON.
Special weather statement, Jun 13, 4:50 PM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 PM CDT MON JUN 13 2005

IAZ042-053>054-065>068-078-088>089-099-140000-
CEDAR IA-CLINTON IA-DES MOINES IA-DUBUQUE IA-HENRY IA-
JACKSON IA-JONES IA-LEE IA-LOUISA IA-MUSCATINE IA-
SCOTT IA-

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 474 FOR
THE FOLLOWING AREAS

IN IOWA THIS CANCELS 11 COUNTIES

IN EAST CENTRAL IOWA

CEDAR                 CLINTON               JACKSON
JONES                 MUSCATINE             SCOTT

IN NORTHEAST IOWA

DUBUQUE

IN SOUTHEAST IOWA

DES MOINES            HENRY                 LEE
LOUISA

THIS INCLUDES THE CITIES OF...MAQUOKETA...MUSCATINE...TIPTON...
BURLINGTON...WAPELLO...MOUNT PLEASANT...CLINTON...ANAMOSA...
BETTENDORF...DAVENPORT...DUBUQUE AND FORT MADISON.

ILZ025>026-034>035-140000-
HANCOCK IL-HENDERSON IL-MCDONOUGH IL-WARREN IL-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 476 FOR THE FOLLOWING AREAS

IN ILLINOIS THIS CANCELS 4 COUNTIES

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

THIS INCLUDES THE CITIES OF...OQUAWKA...MACOMB...
CARTHAGE AND MONMOUTH.

IAZ040>041-051>052-063>064-076>077-087-098-140400-
BENTON IA-BUCHANAN IA-DELAWARE IA-IOWA IA-
JEFFERSON IA-JOHNSON IA-KEOKUK IA-LINN IA-VAN BUREN IA-
WASHINGTON IA-

TORNADO WATCH NUMBER 474 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 10 COUNTIES

IN EAST CENTRAL IOWA

BENTON                IOWA                  JOHNSON
LINN

IN NORTHEAST IOWA

BUCHANAN              DELAWARE

IN SOUTHEAST IOWA

JEFFERSON             KEOKUK                VAN BUREN
WASHINGTON

THIS INCLUDES THE CITIES OF...MARENGO...MANCHESTER...VINTON...
CEDAR RAPIDS...KEOSAUQUA...INDEPENDENCE...WASHINGTON...
FAIRFIELD...IOWA CITY AND SIGOURNEY.

The radar

The Quad Cities radar (KDVN), 73 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jones

When
June 13, 8:10 PM CST to 8:19 PM CST
Where
Jones County, 5 mi NNW of Olin
Reported by
TRAINED SPOTTER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

1 to possibly 2 funnels

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462673.